Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 330, NWS Des Moines, IA

September 7, 2001Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 8:23 AM CDT for Polk County, Warren County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 8:23 AM CDT (13:23 UTC)
Expired
Sep 7, 2001, 9:05 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Polk County, IA, Warren County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS53 KDMX 071323
SVRDSM
IAC153-181-071405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
823 AM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES
  NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 905 AM CDT

* AT 821 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF NORWALK...OR ABOUT 13 MILES
  SOUTH OF DES MOINES...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DES MOINES...NORWALK...7 MILES NORTHWEST OF CARLISLE AROUND
  830 AM
  NEAR BONDURANT...ALTOONA...PLEASANT HILL AROUND 840 AM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4133 9380 4134 9333 4187 9334 4186 9382

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:00 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 7, 4:00 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI SEP 7 2001

THE CHALLENGE FOR THIS FORECAST WILL BE THE PRECIP AND SEVERE
CHANCES.  PREFERRED THE ETA AS IT INITIALIZED THE BEST.  THE COLD
FRONT WIL LBE LLUSHING INTO THE STATE VERY SLOWLY BETWEEN THIS
MORNING AND EARLY SATURDAY MORNING.  OUT WEST THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THE FRONT AND HAD ORGANIZED INTO A LINE EXTENDING
FROM CENTRAL MN TO NCEN KS.  THESE STORMS ARE BEING SUPPORTED BY A
30-40KT LLJ BETWEEN 925 AND 850 MB BUT AS THEY ENTER IOWA THEY
SHOULD LOOSE THE SUPPORT OF THE LLJ AND DECREASE IN INTENSITY.  I
EXPECT TO SEE A PERIOD OF THUNDERSTORMS THIS MORNING AS THIS MOVES
ACROSS THE CWA AND DIES.  THE NEXT ROUND WILL COME AS LOW PRESSURE
MOVES NORTHEAST OUT OF KS/OK AHEAD OF THE COLD FRONT AND MOVES INTO
IOWA.  CLOUD COVER SHOULD BE OF THE MID/HIGH VARIETY SO WE SHOULD
GET AT LEAST A COUPLE HOURS OF HEATING AND THIS SHOULD BE ENOUGH TO
DESTABILZE THE ATMOSPHERE FOR THUNDERSTORMS TO DEVELOP. DAMAGING
WINDS WILL BE THE MAIN THREAT WITH THE STORMS BUT THERE IS PRETTY
GOOD COLD AIR ALOFT FOR AT LEAST THE POSSIBILITY OF LARGE HAIL WITH
A COUPLE STORMS.  THE BEST SHEAR LOOKS TO BE OVER KS/OK BUT AS THE
LOW PULLS NORTH SOME OF THAT WILL TRANSLATE INTO SW IA.

BY TONIGHT THE FRONT SHOULD PUSH ACROSS CENTRAL IOWA AS A SECOND LOW
AND THE UPPER LEVEL TROUGH PULL ACROSS THE CWA.  THIS WILL SET THE
STAGE FOR ROUND TWO OF THUNDERSTORMS.  SINCE THIS WILL BE LATER IN
THE DAY AND INTO THE EVENING HOURS...THE MAIN THREAT APPEARS TO BE
WINDS AND HAIL.  THERE IS STILL SOME UNCERTAINTY IN MY MIND AS TO
WHERE THE BEST POTENTIAL FOR SEVERE LIES AND A LOT OF THIS WILL
DEPEND ON HOW MUCH SUNSHINE WE WILL GET.  FOR THIS REASON I LEFT
SEVERE WORDING OUT OF THE ZFP BUT WILL ALERT PEOPLE TO THE
POSSIBILITIES IN THE HWO.  AFTER THE COLD FRONT MOVES OUT LATE
SATURDAY THE CWA WILL SEE FALL-LIKE TEMPERATURES FOR THE REST OF THE
WEEKEND.

AS FOR TEMPS...I OPTED FOR THE WARMER FWC TEMPS PRE-FRONTAL AND THE
MAV TEMPS POST-FRONTAL COUNTING ON MORE CLOUD COVER.  I TWEAKED THE
EXTENDED A BIT TO BRING TEMPS DOWN A BIT AND REMOVE RAIN CHANCES UNTIL
THURSDAY.

.DSM...NONE

FAB

In the hours before

Special weather statement, Sep 7, 6:00 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT FRI SEP 7 2001

A STRONG COLD FRONT WILL SLOWLY PUSH ACROSS CENTRAL IOWA BEGINNING
LATER THIS MORNING THROUGH TONIGHT.  CONVECTION FROM LAST NIGHT WILL
MOVE ACROSS CENTRAL IOWA AS IT DIES.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT THIS AFTERNOON AND MOVE INTO A MOIST AND
UNSTABLE AIRMASS WHICH WILL SUSTAIN THE THUNDERSTORM ACTIVITY.
THERE WILL BE SUFFICIENT SHEAR OVER SOUTHWESTERN IOWA TO SUPPORT THE
POSSIBILITY OF A FEW TORNADIC STORMS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ035-045>047-057>060-070>073-081>084-092>095-081100-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-DALLAS-DECATUR-GREENE-
GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
WEBSTER-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CHARITON...
CRESTON...DES MOINES...FORT DODGE...INDIANOLA...LAMONI AND PERRY
540 AM CDT FRI SEP 7 2001

* EVENT TIMING... UNTIL 10 AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS WILL WEAKEN AS
THEY MOVE ACROSS THE AREA THIS MORNING.

* EVENT TIMING... 2 PM TO 10 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* MISCELLANEOUS INFORMATION - A COLD FRONT WILL BEGIN TO MAKE ITS
WAY INTO THE AREA.  THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL.
TORNADOES ARE POSSIBLE BUT ARE A LESSER THREAT.

IAZ004-005-015-023-024-033-034-081100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE
540 AM CDT FRI SEP 7 2001

* EVENT TIMING... UNTIL 10 AM

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS WILL WEAKEN AS
THEY MOVE ACROSS THE AREA THIS MORNING.

* EVENT TIMING... 2 PM TO 10 PM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* MISCELLANEOUS INFORMATION - A COLD FRONT WILL BEGIN TO MAKE ITS
WAY INTO THE AREA.  THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL.
TORNADOES ARE POSSIBLE BUT ARE A LESSER THREAT.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-086-
096-097-081100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-DAVIS-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-MAHASKA-
MARION-MARSHALL-MONROE-POWESHIEK-STORY-TAMA-WAPELLO-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...GRINNELL...IOWA
FALLS...KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...
OTTUMWA...PELLA...WATERLOO...WAVERLY AND WEBSTER CITY
540 AM CDT FRI SEP 7 2001

* EVENT TIMING... 8 AM TO 10AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... NONE.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS OVER THE
WESTERN PORTION OF CENTRAL IOWA MAY MAKE IT ACROSS THE EASTERN
PORTION OF THE FORECAST AREA THROUGH 10 AM.

* EVENT TIMING... 4 PM TO MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

* MISCELLANEOUS INFORMATION - THUNDERSTORMS ARE EXPECTED TO BREAK
OUT ALONG A COLD FRONT TO THE WEST OF THE AREA.  SUFFICIENT
INSTABILITY WILL BE IN PLACE TO SUSTAIN THE POSSIBILITY OF SOME
STORMS PRODUCING DAMAGING WIND AND LARGE HAIL.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:47 AM CDTSevere Thunderstorm WarningDMXPolk28 min
Sep 7, 2:28 PM CDTSevere Thunderstorm WarningDMXDallas42 min
Sep 7, 3:04 PM CDTSevere Thunderstorm WarningDMXPolk41 min
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningDMXStory38 min
Sep 7, 3:21 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall44 min
Sep 7, 3:41 PM CDTSevere Thunderstorm WarningDMXButler, Grundy39 min
Sep 7, 4:01 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer39 min
Sep 7, 4:20 PM CDTSevere Thunderstorm WarningDMXButler25 min
Sep 7, 4:40 PM CDTSevere Thunderstorm WarningDMXBremer20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.